Georgia, 2020

Hail and Damaging Winds in Georgia, June 14 to 15, 2020

June 14 to 15, 2020 · NWS FFC · 16 events in 11 counties and zones

A deepening upper-level low over the region produced scattered severe thunderstorms over north and central Georgia each day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A deepening upper-level low over the region produced scattered severe thunderstorms over north and central Georgia each day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 14, 2:33 PM EST, 48 minutes earlier.

Area forecast discussion, Jun 14, 2:33 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
333 PM EDT Sun Jun 14 2020

.SHORT TERM /Tonight through Monday Night/...

A closed low over the OH Valley this afternoon will drop southward
into the Savannah River Valley through the short term. Meanwhile
wedging will develop at the surface as the remains of a front and
a short wave linger just off the coast of the Carolinas. Bands of
showers and thunderstorms rotating around the upper low...combined
with the easterly flow should affect much of north and central GA
through the short term. Cooling aloft and afternoon instability
could produce a few strong to severe thunderstorms across north GA
this afternoon and evening. Showers and thunderstorms should have
a mainly diurnal pattern through the short term...but expect some
convection to linger overnight. Max temperatures Monday should be
a few degrees cooler across northeastern areas due to the easterly
winds and increased clouds.

41

.LONG TERM /Tuesday through Sunday/...

The main feature through the long term period will be a closed upper
level low that is expected to linger near the local forecast area
through the rest of the week. This low is expected to keep moisture
across the area leading to chances for showers and thunderstorms in
the afternoon and evenings.

By Tuesday, the low is expected to be centered in the vicinity of
eastern Georgia/South Carolina/North Carolina border. As the low
lingers just northeast of the area, chances for showers and
thunderstorms are expected to increase, especially across portions
of northern and eastern Georgia, in the afternoon and evening. As
the low meanders in the vicinity through Wednesday and Thursday,
those chances for showers and thunderstorms will continue, although
mainly in a diurnal trend and focused more across northern and
eastern Georgia.

By late Tuesday into Wednesday, a surface low is forecast to develop
along a stalled boundary just off the North/South Carolina
coastline. As this system meanders slowly up the coast, high
pressure will be expected to push into portions of northern and
northeastern Georgia, allowing for weak wedging across the area by
mid-week onward. In the upper levels, the low is expected to broaden
and lift slightly later on Thursday before beginning to be swept up
in the upper level flow on Friday. While models have come into much
better agreement on the progression of the low pressure system on
Friday, some differences in timing remain. The ECMWF tries to clear
the local forecast area by Saturday afternoon while the GFS starts
to show clearing closer to Saturday evening. Overall, continued a
blend for this time frame, keeping just slight chance pops just
across portions of eastern Georgia for Saturday afternoon.

With some periods of wedging and additional cloud cover, high
temperatures through the extended are expected to be fairly mild and
overall slightly below average with high temps in the 70s and 80s.
By Friday into the weekend, temps are expected to trend warmer with
highs in the upper 80s and lower 90s areawide. Low temperatures are
forecast to be slightly below average as well with lows in the upper
50s and 60s, before increasing to the upper 60s to lower 70s for the
weekend.

Reaves

&&

AVIATION...
18Z Update...
SCT/BKN 040-060 expected this afternoon with some higher layers.
Scattered showers and thunderstorms will develop mainly this
afternoon and evening across the northern taf sites. VFR overnight
with storms diminishing but could be some mvfr stratus mainly KAHN
toward morning. Basically Monday should be a repeat of today with
a chance of thunderstorms across all taf sites. Winds stay east
to NE mainly 4-9 kts.

//ATL Confidence...18Z Update... Medium to high on all elements.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          62  76  60  75 /  20  50  30  30
Atlanta         65  78  60  78 /  20  40  20  30
Blairsville     56  70  54  71 /  40  60  40  40
Cartersville    60  81  59  81 /  30  30  20  20
Columbus        66  87  64  84 /  10  30  20  20
Gainesville     61  73  58  75 /  30  50  30  30
Macon           64  84  62  80 /  10  40  20  30
Rome            60  82  59  82 /  30  30  20  20
Peachtree City  62  81  60  80 /  20  40  20  20
Vidalia         66  84  64  81 /  20  40  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....Reaves
AVIATION...41
Hazardous weather outlook, Jun 14, 1:53 PM EST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
253 PM EDT Sun Jun 14 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-151900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
253 PM EDT Sun Jun 14 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are possible this afternoon and evening
across north Georgia. Some isolated storms may become strong to
severe. Gusty winds, small hail, frequent lightning, and locally
heavy rainfall will be possible in any stronger storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

From Monday through Saturday, isolated to scattered thunderstorms
will be possible each afternoon, especially over the eastern half
of the forecast area. Gusty winds, frequent lightning, and heavy
rain will be possible with any storms that do develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 14, 12:57 PM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
157 PM EDT Sun Jun 14 2020

GAZ006>008-141830-
Gilmer GA-Union GA-Fannin GA-
157 PM EDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GILMER...
NORTHWESTERN UNION AND FANNIN COUNTIES UNTIL 230 PM EDT...

At 157 PM EDT...a line of strong thunderstorms was along a line
extending from Epworth to near Cherry Log...and moving east at 10
mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
Blue Ridge, Morganton, Hemp, Margret, Higdon, Nottely Dam, Hurst,
Loving, Epworth, Dial, Mineral Bluff, Cherry Log and Colwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3499 8408 3469 8415 3475 8452 3499 8448
TIME...MOT...LOC 1757Z 290DEG 8KT 3496 8440 3482 8445

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 14, 1:14 PM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
214 PM EDT Sun Jun 14 2020

GAZ041-042-141845-
Haralson GA-Carroll GA-
214 PM EDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR HARALSON AND CARROLL COUNTIES
UNTIL 245 PM EDT...

At 213 PM EDT...a strong thunderstorm was over Buchanan...moving
southeast at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Carrollton, Buchanan, Villa Rica, Bremen, Temple, Tallapoosa, Mount
Zion, Waco, Abilene, John Tanner State Park and Bowdon Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3382 8537 3390 8518 3370 8491 3353 8516
TIME...MOT...LOC 1813Z 321DEG 12KT 3378 8519

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 14, 2:57 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
357 PM EDT Sun Jun 14 2020

GAZ008-009-016-142030-
Union GA-Towns GA-White GA-
357 PM EDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UNION...SOUTHERN TOWNS
AND WHITE COUNTIES UNTIL 430 PM EDT...

At 357 PM EDT...a strong thunderstorm was over Low Gap Shelter, or 11
miles southeast of Blairsville...moving southeast at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Cleveland, Helen, Unicoi State Park, Whitley Gap Shelter,
Robertstown, Blue Mountain Shelter, Mountain Scene, Low Gap Shelter,
Anna Ruby Falls, Smithgall Woods Conservation Are, Sautee, Qualatchee
Lake and Vogel State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3490 8372 3482 8365 3480 8368 3479 8368
      3476 8363 3473 8362 3472 8364 3469 8364
      3466 8366 3462 8364 3461 8364 3453 8378
      3468 8387 3472 8386 3473 8390 3478 8393
TIME...MOT...LOC 1957Z 324DEG 13KT 3478 8380

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 14, 3:12 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
412 PM EDT Sun Jun 14 2020

GAZ004-005-142045-
Whitfield GA-Murray GA-
412 PM EDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR WHITFIELD AND SOUTHWESTERN MURRAY
COUNTIES UNTIL 445 PM EDT...

At 412 PM EDT...a strong thunderstorm was over Rocky Face, or near
Dalton...moving southeast at 20 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Dalton, Varnell, Tunnel Hill, Mill Creek, Rocky Face, Tilton and
North Georgia Speedway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3465 8476 3461 8486 3462 8491 3463 8491
      3463 8493 3462 8493 3461 8505 3472 8505
      3472 8512 3479 8514 3482 8513 3481 8512
      3482 8506 3486 8506 3486 8503 3488 8501
      3490 8502 3492 8496
TIME...MOT...LOC 2012Z 335DEG 17KT 3482 8503

HAIL...0.75IN
WIND...50MPH

The radar

The Northeast Alabama radar (KHTX), 96 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

10 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Whitfield

When
June 14, 3:21 PM EST to 3:31 PM EST
Where
Whitfield County, 0.78 mi NW of Rocky Face
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.809, -85.038

A trained spotter reported hail the size of pennies at the intersection of Highway 41 and Highway 201.

Hail, Pickens

When
June 14, 5:00 PM EST to 5:10 PM EST
Where
Pickens County, 3.17 mi ESE of Jerusalem
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.410, -84.530

A trained spotter reported hail the size of quarters.

Hail, Fulton

When
June 14, 5:12 PM EST to 5:22 PM EST
Where
Fulton County, 2.41 mi NNW of North Roswell
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.063, -84.382

An amateur radio operator reported hail the size of quarters at Roswell High School.

Hail, Cherokee

When
June 14, 5:15 PM EST to 5:25 PM EST
Where
Cherokee County, 1.82 mi WSW of Arnold Mill
Measured
1.25 in hail
Reported by
Public
Coordinates
34.114, -84.411

The public reported hail the size of quarters to half dollars on John Ross Court.

Hail, Fulton

When
June 14, 5:30 PM EST to 5:40 PM EST
Where
Fulton County, 1.88 mi NE of Mountain Park
Measured
1 in hail
Reported by
Public
Coordinates
34.100, -84.397

The public reported hail the size of quarters at Lackey Road and Overlook Pass.

Hail, Fulton

When
June 14, 5:35 PM EST to 5:45 PM EST
Where
Fulton County, 1.16 mi ENE of North Roswell
Measured
1.5 in hail
Reported by
Public
Coordinates
34.038, -84.352

The public reported hail the size of walnuts along Oakfield Lane.

Thunderstorm Wind, Oconee

When
June 14, 5:55 PM EST to 6:30 PM EST
Where
Oconee County, 1.51 mi W of Frogtown to 1.87 mi SSE of Ashland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.902, -83.626

The Oconee County Manager reported trees and power lines blown down from around the intersection of Hebron Church Road and Dove Creek Road to around the intersection of Moores Ford Road and Lane Creek Road.

Hail, Paulding

When
June 14, 6:15 PM EST to 6:25 PM EST
Where
Paulding County, 0.9 mi NW of New Hope
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.960, -84.790

The Paulding County Emergency Manager reported hail the size of nickels in the New Hope community.

Thunderstorm Wind, Haralson

When
June 14, 6:45 PM EST to 7:05 PM EST
Where
Haralson County, 1.38 mi WNW of Old Tallapoosa to 0.89 mi WNW of Old Tallapoosa
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.755, -85.303

The Haralson County Emergency Manager reported 5 trees blown down along Broad Street in Tallapoosa.

Thunderstorm Wind, Spalding

When
June 14, 7:44 PM EST to 8:10 PM EST
Where
Spalding County, 1.61 mi SW of Sunny Side to 0.34 mi E of Griffin Spalding Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.312, -84.317

Spalding County Emergency Services reported numerous trees and power lines blown down across the county in a swath about five miles wide from Manley Road south of Sunny Side across the city of Griffin.

Hail, Newton

When
June 15, 2:37 PM EST to 2:47 PM EST
Where
Newton County, 0.59 mi ENE of Covington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.603, -83.860

A trained spotter reported hail the size of quarters at the intersection of Highway 278 and Pace Street.

Thunderstorm Wind, Gwinnett

When
June 15, 3:05 PM EST to 3:25 PM EST
Where
Gwinnett County, 2.42 mi NNE of Grayson to 2.56 mi ESE of Grayson
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.912, -83.933

The Gwinnett County Emergency Manager reported trees and power lines blown down across the eastern portion of the county from around the Tribble Mill Park area to Loganville.

Thunderstorm Wind, Walton

When
June 15, 3:20 PM EST to 3:40 PM EST
Where
Walton County, 2.81 mi W of Youth to 1.06 mi WSW of Walnut Grove
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.777, -83.919

The Walton County Emergency Manager reported numerous trees and power lines blown down across the western side of the county from Center Hill Church Road to Cannon Farm Road.

Thunderstorm Wind, Newton

When
June 15, 3:30 PM EST to 4:10 PM EST
Where
Newton County, 3.86 mi NW of Dialtown to 0.89 mi S of Jamestown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.695, -83.910

The Newton County Emergency Manager reported trees and power lines blown down across the county from around the intersection of Hickory Hill Drive and Mt. Zion Road southeast across Covington to around the intersections of Johnson River Road and at East End Road and King Bostick Road at Moores Road.

Hail, Newton

When
June 15, 3:47 PM EST to 3:57 PM EST
Where
Newton County, 0.7 mi ESE of Covington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.597, -83.859

A trained spotter reported hail the size of quarters at the intersection of Elm Street and Floyd Street.

Hail, Newton

When
June 15, 3:49 PM EST to 3:59 PM EST
Where
Newton County, 1.52 mi NNW of Fairfield
Measured
1.75 in hail
Property damage
$1.0 million
Reported by
Public
Coordinates
33.599, -83.834

The public reported hail ranging from the size of nickels to the size of golf balls at the intersection of Highway 278 and Dr. Martin Luther King Jr. Avenue, damaging at least 1 vehicle.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899598, 899600, 899601, 899603, 899605, 899606, 899619, 899608, 899620, 899624, 899609, 899626, 899628, 899634, 899611, 899610.